Taking of supplements

Somewhere along the line I feel sure I have been told to avoid taking over the counter supplements that may interfere with Aspirin and Warfarin. (plus bisoprolol, isotard, ramipril, atorvastatin, omeprazole),

I am more recently suffering aching joints and bones particularly in my neck but feel these maybe normal aging aches and pains. I was wondering if anyone could tell me if its OK to take cod liver oil capsules?

Thanks

23 Replies

oldestnewest
  • Cod Liver Oil would not be the right supplement if you are on anticoagulants.

    Have you been prescribed Plaquenil as it would seem to me to be more appropriate than thinking of supplements. Also you need to have your Thyroid properly tested and B12 and ferritin as well as Vit D as many symptoms can come from any of these things if deficient.

  • I had hydroxychloroquine for a bit but it made me feel very nauseous so at the time I decided to decline any further doses. Do you think that would help with the pains in my ankles and neck?

    My thyroid is fine, not sure about vit D, I will ask.

    Thanks for the input.

  • If it made you nauseous I would take Zofran with it each time I took it. I do that with my narcotics. One Zofran with one morphine of dilaudid. It sure helps. Something to think about maybe.

    Patti

  • Any form of fish oil can help make the blood thinner, and would interfere with your anticoagulants, so should not be taken without medical supervision. I am on it, but am only on Aspirin, plus other drugs which it does not interfere with. You need to check your vitamin D levels, also B12 and ferritin, all these will make you unwell if your levels are out, vitamin D for instance should sit at 75 or above. MaryF

  • Thanks Mary. I guess I will consult docs then. xx

  • Do you take both Warfarin and Aspirin?

    I am 72 and I see this week a leg. Fysiotherapeut for the second time. I show her what movements I practice at home on the floor and tells me if they are wrong and what others I should do every day. I also go to a gym for pensionaires once a week and show the Fysio them too. I have a little pain in my lower back so I try to move as much as possible.

    What you eat is also important. The "stoneage" or the "Midleterainian" cost is good for us I think. I was forbidden to take Omega3 oil capsules when I started Warfarin from my Doctor but I eat a lot of salmon as that should be ok. I have also a Dietist who have suggested what I should eat.

    When you take Warfarin you can not change your food so much and therefore it is important that what you daily put in your mouth is healthy and good for you. I do not yet take any supplements but take Youghurt with Acidophilos and Bifido-bacteria. I also have Calcium and D-vit from my Rheumatologist on prescription. Also drink one glass of redwine for dinner (but only one glass that is!)

    We must take care of eachother here!

    Best wishes from Kerstin in Stockholm

  • Thanks Kerstin. I do take both Aspirin and warfarin ( on the advice of the haematologist). I thought I remembered being told not to take Omega 3.

    I eat quite healthily actually, but snack a bit un healthily ( too much sugar probably - I love chocolate).

    Don't know what to do about this pain in my neck then. ( sounds good that!)

  • Of course the pain in your neck could be a number of things. It could be tension, it could be coming from your spine. You could have laid awkwardly in your sleep. Its probably best to get it checked by your GP.

    And BTW one cube of 70% pure dark cocoa chocolate is good for you, been proved as such in studies. I put a post up on here before Christmas so have a search for it.

  • I'm on warfarin and take omega3 high dose along with several other supplements, my doctors are aware of it and support it.

  • Do you have a Specialist of APS? You talk of Doctors.....

    What therapeutic level of INR has he/she put you on?

    Best wishes from Kerstin in Stockholm

  • I have a target of 2-3 and take 3mg warfarin daily and an asprin. Yes I have a hematologist, a cardiologist and a rheumatologist at Heartlands Hospital in Birmingham UK. They all speak with each other about me as necessary.

  • Do you mind me asking why you have a Cardiologist? I have also a Cardiologist involved for myself.

    Did you read what prof Hughes said in "November question of the month" and his "December blog".

    A therapeutic range between 2.0 - 3.0 does suit very few of us, practically none of us, as we need at least 3.5 to get rid of our clots and symptoms of different nature. We have in fact very sticky blood that has to be properly and stable thinned. I need an INR around 4.0. Have you talked to your Specialist about that, the one who best understands APS.

    Have you read "Sticky Blood Explained" by Kay Thackray? She also have angina and heart-issues like me. A good book to understand APS.

    Kerstin

  • Sure I had a heart attack 2 years ago caused by a blood clot. I shall read the articles you mention and come back to you on this. Thank you

  • My Inr is 3.5 and I'm happy with that, I take a low dose of warfarin 3 mgs and my Inr is stable. Probably because I take supplements, better to take supplements than high doses of Warfarin in my opinion.

  • I agree with you! Wish it was so simple but I am afraid it is not. I will talk to my Specialist about this. Thank you!

    Kerstin

  • I used to take supplements but when I had a stroke and eventually diagnosed with APS I was advised not to take them because of them interfering with Warfarin I now take

  • health.ucsd.edu/specialties...

    This is a good summary of what is safe and what affects inr

  • Excellent info...thanks

  • Thank you Yissica,

    When we take Warfarin it is important to always eat the same amount of for ex green vegetables like broccoli and brusselsprous which are rich in vit K. We need those vegetables but must be careful about the amount. I wonder what the difference is between Omega 3 oil and Salmon. Salmon is also rich of Omega 3. I will ask a Doctor who understands.

    Kerstin

  • My primary told me that like anything my body would adjust and my INR would adjust as well. So I take Omega 3s and everything is fine. I also take aspirin, it's in Excedrin for headaches.

    Patti

  • Hi Patti,

    I believe you and I think the reason that the Rheumatologist told me to stop Omega 3 was that he was afraid that I could not handle it well.

    Thank you!

    Kerstin

  • I don't know why I get to break the rules and get away with it. But I eat a lot of vitamin K rich green leafy, vegetables, a lot of omega threes, and large doses of vitamin D. And my INR does not fluctuate very much at all even after adding these supplements on the advice of Cleveland clinic's functional medicine department.

    I don't know why get away with this, but I do. I hope I don't sound like I'm boasting.

  • I agree with you Gina! We need the K-vit and the greens and I also eat them but not Omega3 tablets. My Rheumatologist gives me extra D-vit all the time.

    You can be happy to be able to eat without any difficultes with the Warfarin. I guess you do not have Lupus Anticoagulant.

    Kerstin

You may also like...